Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 7, NWS Caribou, ME

August 5, 20206 counties in Maine

NWS Caribou, ME issued this wind advisory at Aug 5, 2020, 12:15 AM EDT for 6 counties in Maine. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 12:15 AM EDT (04:15 UTC)
Expired
Aug 5, 2020, 4:00 AM EDT
In force
4 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 4.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS71 KCAR 050415
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1215 AM EDT Wed Aug 5 2020

MEZ001>006-010-011-015>017-029>032-050800-
/O.NEW.KCAR.WI.Y.0007.200805T0415Z-200805T0800Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, 
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, 
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, 
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, 
Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley,
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo, 
Guilford, Danforth, Vanceboro, and Topsfield
1215 AM EDT Wed Aug 5 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of Central Highlands, Coastal DownEast, Far 
  Eastern, Far Northern, Interior DownEast, North Woods and 
  Penobscot Valley Maine.

* WHEN...Until 4 AM EDT early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
908 
WWUS71 KCAR 050808
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
408 AM EDT Wed Aug 5 2020

MEZ001>006-010-011-015>017-029>032-050915-
/O.EXP.KCAR.WI.Y.0007.000000T0000Z-200805T0800Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, 
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, 
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, 
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, 
Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley,
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo, 
Guilford, Danforth, Vanceboro, and Topsfield
408 AM EDT Wed Aug 5 2020

...WIND ADVISORY HAS EXPIRED...

Southeast winds have diminished in intensity. Therefore, the Wind
Advisory was allowed to expire.

$$

Hewitt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Aug 4, 9:19 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 9:19 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
919 PM EDT Tue Aug 4 2020

.SYNOPSIS...
Isaias will track from Vermont to near Quebec City late tonight
and the remnants of the cyclone will pass north of the area
overnight and Wednesday. An upper low will track north of the
region Thursday. High pressure will build across the area Friday
into Saturday and remain over the area Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
9:19 pm update: Isaias is lifting rapidly north through northern
VT this evening and will exit into Canada shortly. Bands of
heavier rain and gusty wind have been observed across southern
Maine and some of the rain bands are now moving into the
southwest portion of the FA. Have issued a special weather
statement for the potential of wind gusts to 45 mph in the
heavier bands. Overall, the severe threat does not look all that
high. No tornadoes have been reported north of south Jersey
today with only a couple of wind reports in NH/MA. Still can't
entirely rule out that some isolated spot has isolated wind
damage or downed trees, but it certainly does not look
widespread. The threat of a tornado is low, but it is not zero
and will need to continue to watch the radar closely. Made some
minor tweaks based mostly on the latest radar, but overall the
ongoing forecast has a pretty good handle on things.

Previous discussion:
The trend has been faster and further west for Isaias. This
means somewhat less impacts and a quicker end to the rain and
wind.

As of mid-afternoon, Isaias is racing north just west of NYC.
The center will race north to the Vermont/Quebec border around
midnight, then to just NW of Quebec City around dawn. Models now
agree quite well on the track and everything else, though until
very recently the models were continuing to trend faster/further
west.

Perhaps some advection fog near the coast and over the waters
late evening and overnight from moist southerly flow.

Wednesday...Still breezy from the SW but strongest winds done.
Should see a fair amount of sun. Still a fair amount of moisture
around though, along with an approaching cold front in the
afternoon. Expect a line of showers and storms form just ahead
of the front mainly in Northern Maine, not too different than
what we saw Monday afternoon. CAPE not at all impressive but
enough, with values 500-1000 J/kg. Also some forcing with
approaching surface cold front and upper level shortwave
rotating around an upper low well to our NW, the same upper low
that will end up absorbing Isaias.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
High pressure builds in Wednesday night through Thursday with
fair weather expected. A west to southwest flow will persist
aloft around the 500 MB low centered to our north. Expect fair
weather Wednesday night along with light winds, with lows
dropping into the upper 50s to near 60. Thursday will be a
mainly sunny day with highs ranging from the mid to upper 70s
north and lower 80s Downeast. A gusty Southwest wind is expected
with a fairly deep mixed layer with gusts to around 25 mph
possible.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Long wave upper level ridging will build over the area Friday night
as an upper trough over eastern Canada continues to lift away to the
northeast. This will bring a mostly clear night with some patchy
valley fog possible late. Upper level ridging will remain over the
region Friday into Saturday bringing sunny days and clear tranquil
nights with patchy late night and early morning fog possible in the
valleys. The ridge will remain in place on Sunday. However, a weak
shortwave sliding over the ridge and dropping down across the region
early Sunday morning may bring some patchy clouds across the north
and perhaps an isolated shower. Surface high pressure will slide to
the east on Monday allowing a return flow a humid air to set in on
southerly breezes. Clouds may begin to increase late in the day
ahead of another weak shortwave working through the ridge. The
shortwave will weaken and cross the area Tuesday bringing a chance
for some spotty showers or thunderstorms.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM:
VFR conditions expected all TAF sites late this afternoon and
light winds. Conditions will deteriorate to MVFR with possible
IFR in rain and slgt chc tstm after 00z. These conditions will
persist tonight and then improve to VFR Wednesday morning,
especially KBGR/KBHB terminals. VFR all terminals Wednesday
afternoon.

LLWS will be a concern tonight at all terminals. South winds
are expected to increase to 15 to 25 kt this evening, as Isaias
passes well west of the region. A few wind gusts to 40 kt are
possible mainly 03Z to 10Z Wednesday. Southwest winds 10 to 15
kt Wednesday afternoon.

SHORT TERM:
Wed night thru Thu...VFR. Light wind Wed night, then gusty
Southwest wind Thursday.

Thursday night: VFR. Light W wind becoming calm. Chance of patchy
fog late.

Friday: VFR. Light and variable wind.

Friday night: VFR, except in patchy fog late. Calm air.

Saturday: VFR. Light SW wind.

Saturday night: VFR. Light W wind.

Sunday: VFR. Light W wind.

Sunday night: VFR. Light SW wind.

Monday: VFR. Light S wind.

&&

.MARINE...
NEAR TERM: South winds from Isaias gusting up to 30 kt tonight,
strongest from about midnight to 6am. Wave periods around 8
seconds and seas to around 7 feet. The wind will diminish
Wednesday, but the seas will likely remain elevated into Wed
night.

SHORT TERM: Winds will remain below SCA levels with seas
generally 2 to 4 ft. Winds and seas are expected to be below
SCA Friday through the weekend and into early next week.
Visibilities should generally be good over the weekend but may
lower in some fog early next week due to an increase in
humidity.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ050>052.

&&

Near Term...CB/Foisy
Short Term...Duda
Long Term...Bloomer
Aviation...CB/Foisy/Duda
Marine...CB/Foisy/Duda
Hazardous weather outlook, Aug 4, 5:27 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
527 PM EDT Tue Aug 4 2020

MEZ001>006-010-011-015>017-029>032-052130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
527 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

Tropical Storm Isaias will pass to the west of Maine tonight.
Southerly winds will gust to 40-50 mph, especially over the higher
terrain in portions of the Central Highlands and North Woods. These
winds will have the potential to down trees and power lines, leading
to scattered power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-052130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
527 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 4, 8:38 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Caribou ME
838 PM EDT Tue Aug 4 2020

MEZ003-004-010-011-015-016-029-031-050400-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Coastal Hancock-Southern Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot,
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin,
Greenville, Monson, Blanchard, Lincoln, Howland, Springfield,
Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham,
Eastbrook, Great Pond, Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Dover-Foxcroft, Milo, and Guilford
838 PM EDT Tue Aug 4 2020

...Gusty Wind Late This Evening and Overnight...

As bands of rain rotate around the remains of Isaias, locally
strong wind gusts will affect the area late this evening and
overnight. A southeast wind will gust to 30 to 45 mph. The
stronger wind gusts could cause tree limbs to come down and cause
some power outages.

CB

Nearby

Wind Advisories in Maine, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.